I have dilated cardiomyopathy, diagnosed when I went into severe heart failure almost two years ago. I have been stable since I started on Lasix, lanoxin, an ACE inhibitor and carvedilol. My ejection fraction measured by echo was 42 six months ago, up from 22 when I was first diagnosed. My weight has remained constant -- low normal for my height -- and I am not retaining fluid. My problem is that my life has to be planned around the availability of toilets. I take 40 mg of Lasix at breakfast time, but the effect seems to last all day and I usually have to get up at least once every night. I don't think my fluid intake is excessive, and I don't think I have diabetes -- have been tested quite often. I know that Lasix is regarded as a key element in the treatment of my condition, but I am wondering if I should ask my cardiologist about decreasing the dosage without it causing harmful effects. Sorry to be long-winded about a simple question, but this problem really seems to have become worse lately.
Thank you for your question. Lasix lasts about six hours in most individuals but may be lasting longer in you. You are correct that diuretics are a mainstay of treatment in heart failure but this must be individualized. For a person not retaining fluid and able to follow a log salt and low fluid diet diuretics may not be necessary. Ask you doctor about decreasing or stopping the dosage.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.